As I sat in the exam room at the University of Wisconsin, elated at Dr. Deming's confirmation and recommendation I go back on Erbitux (Cetuximab), my mind immediately when back to that miserable place. In the 5 previous years of treatment before starting Erbitux in November of 2016, side effects had never brought me to tears like this drug.
With all the weekends spent in bed feeling eternally hung over, the throwing up, the hair falling out, the endless trips to the toilet - I just did it. I rolled with it. I took it like a champ. But it never made me emotional. Perhaps because I knew it was all temporary and there was a light at the end of the tunnel. With each round I could resume pretending to be normal within days.
But with Erbitux I never got to the end of the tunnel. Though I woke up every day feeling amazing, the pain and misery of my skin was unending. The cracks in my feet and fingers were not going to heal. No amount of exfoliation was going to make my skin smooth. And my face was never going to be clear, fair, or not hurt. Getting out of bed to walk to the bathroom became a painful chore. Trying not to bump my infected toes into anything became a chore. Putting my compression garment on without my fingers bleeding all over it became a chore.
Despite feeling great, my quality of life sucked.
On the 4 hour drive back to the Twin Cities from Madison, I prepared myself with one of those "It’s Not That Bad" pep talks, when it really was that bad. It was the only time in 6+ years I’d cried in an oncology office, in front of an oncologist (and nurse, and pharmacist, and volunteer) because I just couldn’t deal with it anymore. And now I was eager to do it again? Eagerness comes easy when you don't have a choice.
As I drove, I tried to rebuild the timeline of my treatment, and associate the severity of the side effects in monthly increments. It wasn't until I'd been on it past 6 months that my skin deteriorated to the point of no return, so I knew I had some manageable time. I would also not be adding in the oral chemo Xeloda (Capecitabine) - which most likely exasperated the horrible condition of my hands and feet given it causes hand and foot syndrome.
|When an oncologist at Mayo Clinic describes you this way, you own it.|
Meanwhile, I looked at Merrick the other day and said, "butt flakes." His eyes grew big, he through his hands in the air, and ran from the scene! Butt flakes is a term he coined for the dry skin that would fall to the toilet set every time I pulled down my pants to sit. No matter how much exfoliating and moisturizing I did, my skin was cracked and dry. Every night when I'd undress, I could see the dry skin fall as my clothes were peeled off. My lack of fingerprints make me an ideal partner in crime, but the amount of DNA I'm about to start shedding will land us both in the slammer.
I remind myself that side effects are a battle we cannot win. All we can do is tend to them.
For more information about managing the side effects of EGFR-inhibitors, download a copy of Fight Colorectal Cancer's newest guide to skin toxicity. There's even a little blurb in there from myself, and the infamous photo I took of my rash-covered face on National Selfie Day in 2016.
|CLICK HERE FOR MORE INFO AND TO DOWNLOAD|